The red inmate.
Gezahegne S, Hart R, Awdish R. The red inmate.. Am J Respir Crit Care Med 2017; 195.
Am J Respir Crit Care Med
Drug rash with eosinophilia and systemic symptoms (DRESS) syndrome is a severe idiosyncratic drug reaction that has a long latency period. It is characterized by an extensive rash, fever, lymphadenopathy, hematologic abnormalities, hepatitis, and involvement of the kidneys, lungs, heart, or pancreas. Symptoms often start 2-6 weeks after drug initiation. The incidence of DRESS has been estimated to be between 1 in 1,000 and 1 in 10,000 drug exposures. It has a mortality rate of 10-20%, with most fatalities resulting from liver failure. A 21 year-old male inmate presented with nausea, vomiting, epigastric pain, rash and fever. The patient had earned the nickname “Red” due to his appearance. On his initial arrival to the intensive care unit, patient was alert and only oriented to self, but not to place or time. Physical examination showed diffuse blanching erythematous patch throughout his body and increased work of breathing. His laboratory studies showed lactic acidosis, acute renal and liver failure as well as leukocytosis with atypical lymphocytes, eosinophilia and thrombocytopenia. Computer tomography showed axillary and abdominal lymphadenopathy. Differential diagnosis included septic shock, anaphylactic shock, severe drug reaction, acute fulminant liver failure, and lymphoblastic lymphoma as his sister was recently diagnosed with the latter. Mechanical ventilation and broad spectrum antibiotics were initiated along with intravenous fluid and vasopressor for suspected septic shock. Peripheral smear showed leukocytosis with left shift and 13% atypical lymphocytes; however, the flow cytometry was negative. Skin biopsy was done demonstrating superficial dermal edema with focal keratinocyte necrosis and chronic inflammation with pigment incontinence suggestive of cutaneous hypersensitivity reaction, but no lymphocyte atypia or intravascular lymphoma was seen. Liver biopsy was undertaken which was suggestive of drug-induced hepatic toxicity. Records from the correctional facility revealed new initiation of sulfasalazine for suspected inflammatory colitis. Sulfasalazine was thought to be the likely cause of DRESS syndrome in this patient. He improved with supportive care and was discharged back to the correction facility. The international registry of severe cutaneous adverse reaction (RegiSCAR) criteria for the diagnosis of DRESS includes fever, lymphadenopathy at a minimum of 2 sites, involvement of at least 1 internal organ and abnormalities in lymphocytes, eosinophil and platelet counts. The idiosyncratic presentation and the non-specific diagnostic criteria make diagnosis of DRESS challenging particularly in the critically-ill patients with multi-system organ failure. This case demonstrates these challenges and the importance of obtaining detailed medication history.